J Nephropathol. 2015;4(1):29-31.
doi: 10.12860/jnp.2015.06
PMID: 25657983
PMCID: PMC4316583
Scopus id: 84925073053
  Abstract View: 1441
  PDF Download: 575

Case Report

Crystal-induced acute kidney injury due to ciprofloxacin

Mahboob Khan 1, Luis M Ortega 1 * , Nasreen Bagwan 2, Ali Nayer 3

1 Division of nephrology and Hypertension, Allegheny General Hospital, Temple University School of Medicine, Pittsburgh, PA, USA
2 Department of Medicine, Allegheny General Hospital, Pittsburgh, PA, USA
3 Division of Nephrology and Hypertension, University of Miami, Miami, FL, USA
Corresponding author: Luis M Ortega; Division of Nephrology and Hypertension, Allegheny General Hospital, Temple University School of Medicine, Pittsburgh, PA, USA. Email: lortega@wpahs.org

Abstract

Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis.

Case Presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation.

Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

Implication for health policy/practice/research/medical education:

Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis. The crystals of this agent, precipitate under alkaline urine and provoke renal failure through intra-tubular precipitation. Conservative measures, that include hydration with standard intravenous fluid formulations and avoidance of alkalinization of the urine, can reverse this condition if applied on time.

Please cite this paper as: Khan M, Ortega LM, Bagwan N, Nayer A. Crystal-induced acute kidney injury due to ciprofloxacin. J Nephropathol. 2015; 4(1):29-31. DOI: 10.12860/jnp.2015.06

First name
 
Last name
 
Email address
 
Comments
 
Security code


Article Viewed: 1441

Your browser does not support the canvas element.


PDF Downloaded: 575

Your browser does not support the canvas element.

First published online: 01 Jan 2015
EndNote EndNote

(Enw Format - Win & Mac)

BibTeX BibTeX

(Bib Format - Win & Mac)

Bookends Bookends

(Ris Format - Mac only)

EasyBib EasyBib

(Ris Format - Win & Mac)

Medlars Medlars

(Txt Format - Win & Mac)

Mendeley Web Mendeley Web
Mendeley Mendeley

(Ris Format - Win & Mac)

Papers Papers

(Ris Format - Win & Mac)

ProCite ProCite

(Ris Format - Win & Mac)

Reference Manager Reference Manager

(Ris Format - Win only)

Refworks Refworks

(Refworks Format - Win & Mac)

Zotero Zotero

(Ris Format - FireFox Plugin)